Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Paducah, KY

June 15, 2004Hickman County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 15, 2004, 7:26 PM CDT for Hickman County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 7:26 PM CDT (00:26 UTC)
Expired
Jun 15, 2004, 10:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Hickman County, KY

The radar

The Paducah radar (KPAH), 49 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 160026
FFWPAH
KYC105-160315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HICKMAN COUNTY IN WESTERN KENTUCKY

* UNTIL 1015 PM CDT

* AT 719 PM CDT(719 PM EST)...DOPPLER RADAR SHOWED AN AREA OF 
SHOWERS AND THUNDERSTORMS WITH TORRENTIAL RAINFALL TRAINING NORTH 
ACROSS HICKMAN COUNTY. RADAR ESTIMATED THAT BETWEEN 2 AND 4 INCHES 
OF RAIN HAS FALLEN ACROSS MOST OF THE COUNTY SINCE 600 PM CDT. 
HICKMAN COUNTY EMERGENCY MANAGEMENT REPORTED THAT WEST OF 
CLINTON...ONE INCH OF RAIN FELL IN 20 MINUTES.

MORE SHOWERS AND THUNDERSTORMS WILL MOVE NORTH OUT OF TENNESSEE 
THROUGH 800 PM BRINGING MORE HEAVY RAINFALL. ANOTHER 1 TO 2 INCHES 
OF RAIN IS POSSIBLE THROUGH 900 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3659 8891 3660 8903 3665 8914 3673 8921
          3678 8910 3677 8898 3678 8883 3650 8882

$$

ML
2 follow-up statements
000 
WGUS73 KPAH 160148
FFSPAH
KYC105-160315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
848 PM CDT TUE JUN 15 2004

...FLASH FLOOD WARNING IN EFFECT FOR HICKMAN COUNTY UNTIL 1015 PM 
CDT...

AT 840 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
CONTINUING TO MOVE NORTH ACROSS HICKMAN COUNTY IN SOUTHWEST 
KENTUCKY. ACCORDING TO LOCAL LAW ENFORCEMENT...BARRICADES HAVE BEEN 
PUT UP ON ROADWAYS IN THE NORTHERN PART OF THE COUNTY...INCLUDING 
KENTUCKY HIGHWAY 51 NORTH OF CLINTON. A RESIDENT IN SPRING HILL WAS 
REPORTED TRAPPED IN THEIR HOUSE DUE TO HIGH WATER.

MODERATE TO SOMETIMES HEAVY RAINFALL WILL CONTINUE TO FALL THROUGH 
930 PM CDT AND ANOTHER ONE-HALF TO ONE INCH OF RAIN IS POSSIBLE. 
WHILE RAINFALL WILL BEGIN TO TAPER OFF AFTER 930 PM...RUNOFF WILL 
CONTINUE. CREEKS AND STREAMS WILL CONTINUE TO RISE.

DO NOT CROSS A WATER-COVERED ROADWAY TURN AROUND AND GO ANOTHER 
WAY BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE 
THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. 
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 

$$

ML
000 
WGUS73 KPAH 160300
FFSPAH
KYC105-160315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CDT TUE JUN 15 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR HICKMAN 
COUNTY IN WESTERN KENTUCKY...

AT 955 PM CDT...DOPPLER RADAR INDICATED THAT SHOWERS AND 
THUNDERSTORMS ACROSS HICKMAN COUNTY HAD DECREASED SIGNIFICANTLY IN 
INTENSITY AND COVERAGE. LOCAL LAW ENFORCEMENT REPORTS THAT FLOOD 
WATERS ARE BEGINNING TO RECEDE. THEREFORE THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT 1015 PM CDT. 

MOTORISTS ARE URGED TO CONTINUE TO USE CAUTION TONIGHT...ESPECIALLY 
IN RURAL AREAS WHERE THERE MAY STILL BE STANDING WATER ON ROADS. 
NEVER CROSS A WATER-COVERED ROADWAY.

$$

ML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:00 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 15, 2:00 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE JUN 15 2004

.SHORT TERM DISCUSSION...

WV IMAGERY SHOWED A LOW PRESSURE SYSTEM WAS DEVELOPING AT THE SFC
AND MID LEVELS OVER EAST TX...WHILE WHAT SEEMED TO BE A
SEMIPERMANENT 500 MB HIGH CONTINUED OVER THE SERN U.S.  WIDESPREAD
CLOUDINESS WAS SEEN ACROSS THE MIDWEST AS THE INITIAL SURGE OF
MOISTURE ASSOCIATED WITH THE LOW MOVED NORTH. SHWS AND SOME ISOLD
TSTMS WERE SEEN ATTM ACROSS THE SRN HALF OF THE FCST AREA. AN
OUTFLOW BOUNDARY WAS ENTERING THE NRN SECTOR OF THE FCST AREA TO ADD
TO THE EXCITEMENT...BUT SO FAR THERE WAS MINIMAL THUNDER ASSOCIATED
WITH IT. LOCALLY HEAVY RAIN IS POSSIBLE DUE TO PWS IN EXCESS OF TWO
INCHES TONIGHT WHERE IT DOES RAIN.

MODELS WERE IN FAIRLY GOOD AGREEMENT THROUGH DAY4 AT LEAST...WITH
SOME DIFFERENCES. WITH THE INITIAL SURGE OF MOISTURE THIS AFTN...GFS
LOOKS OVERDONE WITH QPF. IT APPEARS THAT THE DEEPEST MOISTURE AND
LIFT WILL BE TO THE WEST OF THE FSCT AREA. THE PLAN IS TO NOT GO
WITH LIKELY POPS TONIGHT EXCEPT PERHAPS PART OF SE MO...AND LIMITED
THUNDER DUE TO EXTENSIVE CLOUDINESS AND A TROPICAL-LIKE /MOIST/
SOUNDING. THROUGH MOST OF THE DAY WED...THE 1000-500MB MOISTURE
TEMPORARILY DRIES OUT AND WE COULD SEE SOME SUN. THE AFOREMENTIONED
TX LOW TRANSITIONS INTO A S/WV TROF ALONG THE MS RIVER VALLEY...
EVENTUALLY MOVING EAST...PROVIDING ANOTHER INCREASED CHC OF SHW/TSTM
ACTIVITY FOR EARLY THU. A SECONDARY S/WV IS PROGGED TO SWEEP OUT OF
THE NRN PLAINS LATE THU/EARLY FRI...FINALLY DRAGGING A COLD FRONT
CLOSE TO AND POSSIBLY ACROSS PART OF THE FCST AREA. ETA WANTS TO ZIP
THIS FEATURE THROUGH IN EARNEST BY FRI MORNING WHILE GFS INDICATES
IT MAY TAKE LONGER...PLUS HINTS THAT THE FRONT MAY NOT MAKE IT ALL
THE WAY THROUGH. THE THINKING IS THAT DURING THIS TIME OF
YEAR...FRONTS DONT SEEM TO PENETRATE THE USUAL HIGH PRESSURE OVER
THE SOUTH VERY WELL...SO THE GFS SOLUTION SEEMS A BIT MORE
REASONABLE...SHOWING THE FRONT STALLING THEN MOVING BACK NORTH AS A
WARM FRONT. THE FRONT MOVING NORTH IS A RESULT OF A SFC LOW THAT MAY
DEVELOP ON THE EDGE OF THE LARGE AND EXPANDING 500MB HIGH OVER THE
SRN U.S. AS A RESULT OF S/WV ENERGY IN THE ZONAL NRN STREAM FLOW
JUST TO THE NORTH. ALL OF THIS MEANS A PRETTY GOOD CHC OF SHWS/TSTMS
FOR FRI AND ESPECIALLY SAT. AFTN TEMPS SHOULD REMAIN ABOUT NORMAL
THROUGH THE WEEK...WITH OVERNIGHT LOWS REMAINING ABOVE NORMAL...MORE
LIKE AUGUST.

&&

.LONG TERM DISCUSSION...

MODEL PREFERENCE FOR SAT NIGHT THROUGH TUESDAY WILL BE THE GFS...AS
IT IS FAIRLY SIMILAR TO THE EUROPEAN ENSEMBLES. STATIONARY FRONT
SHOULD BE DRAPED SOMEWHERE VERY CLOSE TO THE OHIO RIVER 00Z
SAT...WITH UPPER SHORT WAVE PASSING JUST NORTH OF THE REGION. AIR
WILL BE QUITE UNSTABLE 00Z SUN...WITH SFC BASED LIS PROGGED IN THE
-5 TO -9 RANGE OVER ABOUT THE SOUTH HALF OF THE AREA. THUS...WILL
CONTINUE WITH ONGOING CHC OF THUNDERSTORMS SAT NIGHT..AND WOULD NOT
SURPRISED TO SEE SOME SEVERE WEATHER ALSO.

EXPECT THE FRONT TO MAKE SOUTHWARD PROGRESS BEHIND THE UPPER SHORT
WAVE SUNDAY...BUT WILL NEED TO HOLD ON TO SOME SHOWER/THUNDERSTORM
CHANCES...ESP OVER SOUTHEAST MO AND WESTERN KENTUCKY...CLOSEST TO
THE FRONTAL BOUNDARY. FRONT SHOULD FINALLY MAKE IT FAR ENOUGH TO THE
SOUTH TO BEGIN A DRY PERIOD SUNDAY NIGHT/MONDAY....AND LAST INTO
TUE. SHOULD NOT BE TOO COOL BEHIND THIS FRONT...BUT HUMIDITY SHOULD
BE KNOCKED DOWN A BIT AND LOWS SHOULD REACH THE 60S MOST AREAS BY
MON AM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DB/GM
Hazardous weather outlook, Jun 15, 4:57 AM CDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT TUE JUN 15 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
457 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MOST EVERY DAY AND NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:54 PM CDTFlash Flood WarningPAHCarlisle3 hr
Jun 15, 9:38 PM CDTFlash Flood WarningPAHMcCracken3 hr
Jun 16, 1:13 AM CDTFlash Flood WarningPAHGraves2 hr
Jun 16, 1:35 AM CDTFlash Flood WarningPAHMcCracken115 min
Jun 16, 1:46 AM CDTFlash Flood WarningPAHBallard119 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.